meningitisThe deadly fungal meningitis outbreak just gets scarier and scarier as the numbers continue to climb: At last count, 214 cases across 15 states, with 15 confirmed fatalities. All this because of a few tainted batches of one particular type of medication? Well, maybe not.

The FDA is now investigating two other drugs made by New England Compounding Center, or NECC, the same company responsible for the contaminated (now recalled) steroid. And it gets worse.

State pharmacy regulators accuse NECC of violating its license in Massachusetts by soliciting bulk orders from physicians when they were only authorized to deliver "patient-specific prescriptions." What does that mean?

Well, it's like this: Compounding pharmacies sell drugs that aren't available from pharmaceutical companies, but they're not supposed to sell them in bulk. If they sell in bulk anyway, those drugs sales are illegal, which means those drugs sold aren't regulated. Which means those drugs can end up contaminated and make hundreds of people sick.

The other drugs under investigation are triamcinolone acetonide (a corticosteroid used to treat everything from allergic disorders to arthritis to cancer to blood diseases and more) and a cardioplegic solution which paralyzes the cardiac muscle during open heart surgery.

Think you might have been exposed? Dr. John Jernigan of the CDC has this advice:

I think anyone who has been exposed to one of these potentially contaminated lots, and if they're concerned, to contact the physician who did the injection or contact the clinic where the injection has taken place. And they will have information on them for how to respond and whether or not to seek care.

I think it's important that people who have been exposed to be vigilant for the onset of symptoms, such as headache, fever, stiff neck, sudden onset of slurred speech or weakness or difficulty walking. Should any of those things occur, again, they should contact their physician.

Are you worried about the fungal meningitis outbreak spreading?

Image via ABC